Hail, Shoshone
- When
- July 17, 3:43 PM PST to 3:44 PM PST
- Where
- Shoshone County, Mullan
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 47.470, -115.820
A severe thunderstorm tracked from Mullan north into Murray. 88 inch diameter hail observed in Murray.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A severe thunderstorm tracked from Mullan north into Murray. In Mullan, hail up to 1.75 inches in diameter was observed, with 0.88 inch diameter hail observed in Murray.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 17, 1:35 PM PST, 2 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WA 235 PM PDT TUE JUL 17 2007 .SYNOPSIS... UPPER LEVEL LOW PRESSURE OFF THE WEST COAST WILL BRING INCREASING AMOUNTS OF MOISTURE TO THE REGION TODAY...TOMORROW...AND THURSDAY. THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS THROUGH WEDNESDAY... BUT THE BEST CHANCE FOR PRECIPITATION WILL BE ON THURSDAY WITH THE PASSAGE OF A VIGOROUS UPPER LEVEL SYSTEM. && .DISCUSSION... TONIGHT THROUGH WED...FOCUS WILL BE ON THUNDER. UNDER INCREASINGLY MOIST AND UNSTABLE SLY FLOW...THE COMPLEX OF WEAK VORT MAXES MOVING N THRU ERN OREGON AND ERN WA TODAY WILL BE THE MAIN DRIVERS OF ANY PCPN TONIGHT. PLUME OF POTENTIAL INSTABILITY ABOVE ABOUT 700MB STRETCHING N-S OVER N ID AND FAR ERN WA IS THE LIKELY LYR FROM WHICH THE BAND OF ISOLATED THUNDER NOW MOVING N INTO SRN BC ORIGINATING FROM...RELEASED BY ASCENT FORCED BY THE MESS OF VORT-MAXES. INSPECTION OF PAC NW RAOBS FROM 12Z TODAY...ESPECIALLY UPSTREAM AT KBOI...CLEARLY SHOWS THE VERY DRY AIR MASS BELOW CLOUD BASES... LEADING TO PCPN AMNTS SO FAR NOT MUCH MORE THAN A TRACE AT THE SFC. WE HAVE NOW BEGAN THE TRANSITION TO SFC-BASED THUNDER...WHICH WILL DOMINATE THE FCST THIS EVENING ALONG AND E OF A LINE FROM KPUW...TO KGEG AND REPUBLIC. THOUGH MID AND HI CLOUD CEILINGS HAVE LIMITED SFC HEATING A BIT...MODIFIED FCST SOUNDINGS LAST HOUR STILL SHOW UNCAPPED SBCAPE OF 800-1500 JKG-1 OVER NE WA AND THE ID PANHANDLE. THIS COMBINED WITH MODERATE DEEP LYR SHEAR WILL ALLOW US TO KEEP A GOOD CHANCE OF THUNDER IN THE FCST FOR THE AFORE- MENTIONED MTN ZONES THROUGH AT LEAST 4Z TONIGHT. REPEAT OF THUNDER FOR WED AFTERNOON UNDER ESSENTIALLY UNCHANGED LONG-WAVE STEERING FLOW. BZ WEDNESDAY NIGHT THROUGH NEXT TUESDAY NIGHT...GENERAL PATTERN AGREEMENT AMONG MOST GLOBAL FORECAST MODELS IS FAIRLY DECENT RIGHT THROUGH THE PERIOD. IT SEEMS THE ECMWF HAS BEEN HAVING RELATIVELY MAJOR RUN-TO-RUN CONTINUITY ISSUES...WHILE THE GFS AND GEFS MEAN SOLUTIONS ARE FARTHER FROM EACH OTHER THAN ONE WOULD CARE TO SEE AS WELL AS RELATIVELY INCONSISTENT WITH THE AMPLITUDE AND PLACEMENT OF A BUILDING RIDGE OVER THE ROCKIES BY THE WEEKEND. THE DGEX AND OPERATIONAL GFS LOOK LARGELY SIMILAR SYNOPTICALLY...YET WILD VARIATIONS IN THE LOW LEVEL THERMAL STRUCTURE AS WELL AS CONVECTIVE QPF AMOUNTS YIELD SIGNIFICANT TROUBLE CHOOSING AND PARTICULAR SOLUTION TODAY. THE FORECAST THEREFORE REFLECTS SOME CONFIDENCE IN A NAM/GFS MODEL SOLUTION BLEND THROUGH THURSDAY GIVEN RELATIVELY GOOD AGREEMENT ON THE SYNOPTIC SCALE...THE TRANSITIONS TO A WARMING PATTERN BY THE WEEKEND. BY WEDNESDAY NIGHT BOTH THE GFS AND NAM ARE RELATIVELY WELL- CLUSTERED IN TERMS OF SUGGESTING A FAIRLY DECENT MID-LEVEL IMPULSE RIDING UP THE SOUTHERLY FLOW ALONG THE WESTERN PERIPHERY OF THE RIDGE CENTERED TO OUR EAST. WITH SIGNIFICANT AMPLIFICATION OF THE PATTERN AT 250 MB YIELDING A DECENT UPPER DIVERGENCE JET COUPLET STRUCTURE THAT MOVES FROM SOUTHWEST TO NORTHEAST ACROSS THE AREA AND SIGNIFICANT SURFACE-BASED INSTABILITY PER THE GFS AND NAM AS WELL AS EVEN MORE SIGNIFICANT INSTABILITY VIA MUCAPE IN THE SURFACE LAYER UP TO 700 MB OF NEARLY 1000 J/KG...THE STAGE SEEMS TO BE SET FOR A PRETTY GOOD CHANCE OF SHOWERS AND THUNDERSTORMS. ADDITIONALLY...THE GFS SHOWS AN EXTREMELY IMPRESSIVE Q-CONVERGENCE FIELD MOVING THROUGH IN THE LAYERS ABOVE 500 MB...AS SUCH SYNOPTIC HELP WILL DEFINITELY BE THERE TO WORK ON LINGERING SURFACE BASED INSTABILITY. QPF WITH THIS SYSTEM SEEMS TO BE THE BIGGEST SURPRISE. THE 12Z GFS SUGGESTS A FAIRLY NARROW BAND SHOULD RECEIVE OVER 0.30 OF RAINFALL IN 6 HOURS AND MOVES THAT BAND GRADUALLY NORTHEASTWARD ACROSS THE AREA WEDNESDAY NIGHT INTO EARLY THURSDAY. THE QPF MAXIMA ON THE NAM IS IN NEARLY THE SAME LOCATION...BUT ONLY ABOUT 1/3RD AS STRONG. GIVEN THAT THE GFS IS SHOWING ABOUT 0.10 OF THAT AS CONVECTIVE QPF AND THE REMAINDER AS STABLE PRECIPITATION...THE LIKELIHOOD OF 0.30 IN ANY SPECIFIC LOCATION SEEMS RELATIVELY LOW SINCE THUNDERSTORMS IN THIS REGION ARE RARELY FOLLOWED BY LONG DURATION STRATIFORM PRECIPITATION. THEREFORE FEEL MUCH BETTER HEDGING TOWARD THE QPF FORECAST FROM THE NAM EVEN WITH THE STRONG DYNAMICS SUGGESTED ON BOTH MODELS. IN REALITY THE ONLY THING THAT SEEMS A SURE BET IS THAT ALL LAYERS OF THE ATMOSPHERE SHOULD MOISTEN UP ENOUGH TO ALLOW PRECIPITATION TO REACH THE GROUND...FINALLY. AFTER WEDNESDAY NIGHT...ANOTHER WEAKER WAVE IS ADVERTISED TO TRAVERSE THE NORTHWESTERN PORTION OF THE CWA FRIDAY. WITH MUCH LESS MOISTURE TO WORK WITH AND FAR INFERIOR DYNAMICS AS WELL AS SUBDUED INSTABILITY...BOTH POPS AND QPF ARE MUCH LOWER. THIS SYSTEM SHOULD EXIT THE AREA BY FRIDAY NIGHT...AND WITH LITTLE TO SUBDUE THE RIDGE TO OUR EAST AND THE GULF OF ALASKA LOW DIVING SOUTHWARD OFF THE COAST FORCING HEIGHTS TO CLIMB OVER OUR AREA...A PRONOUNCED WARMING TREND IS LIKELY IN STORE BY THE WEEKEND. THE MODELS SEEM TO BE HAVING SIGNIFICANT DIFFICULTY PINPOINTING HOW FAR WEST THE HEIGHT ANOMALIES SHOULD WANDER...BUT IT SEEMS CLEAR THE MOST EXTREME RIDGING WILL BE TO OUR EAST. WITH 850 MB TEMPERATURES CLIMBING TO 26 TO 28C ON THE GFS BUT FAR COOLER ON THE ECMWF AND MAXING IN THE MID 20S ON THE DGEX...CONFIDENCE IN REACHING TEMPERATURES IN THE HIGH 90S AROUND SPOKANE IS LOW. THE FORECAST THROUGH THE WEEKEND AND INTO NEXT WEEK WAS COOLED ACCORDINGLY...BUT WITH TEMPERATURES STILL EXPECTED TO REACH THE MID 90S PER COMPROMISE 850 MB TEMPERATURES AND THE UPSWING IN THE MEX GUIDANCE...TEMPERATURES WILL STILL BE WELL ABOVE NORMAL. /FRIES && AVIATION... THE POTENTIAL FOR THUNDERSTORMS WILL INCREASE TODAY...THEN AGAIN BY WED AFTERNOON. THUNDER TODAY IS NOT EXPECTED TO PRODUCE CEILINGS OR VSBYS ANYWHERE NEAR MVFR CONDITIONS...BUT THE POTENTIAL IS THERE FOR GUSTY WINDS UNDER AND NEAR ALL STORMS. THE TAF SITE CORRIDOR OF HIGHEST THREAT FOR THESE HIGH-BASED THUNDERSTORMS WILL STRETCH FROM KGEG TO KPUW AND KLWS. BZ && .PRELIMINARY POINT TEMPS/POPS... SPOKANE 64 91 61 79 56 84 / 30 10 30 50 10 10 COEUR DALENE 61 91 60 81 52 85 / 40 10 20 30 10 10 PULLMAN 58 87 55 79 50 84 / 40 10 20 30 10 10 LEWISTON 68 95 66 88 60 93 / 30 10 20 20 10 10 COLVILLE 60 89 60 76 52 86 / 40 10 30 60 10 10 SANDPOINT 63 91 60 79 53 83 / 40 10 20 40 10 10 KELLOGG 63 93 58 84 54 86 / 40 10 20 20 10 10 MOSES LAKE 63 93 62 84 58 86 / 10 10 30 20 10 10 WENATCHEE 66 88 63 84 61 83 / 20 10 30 10 10 10 OMAK 63 92 62 85 55 83 / 20 20 30 20 10 10 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...NONE. WA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 528 AM PDT TUE JUL 17 2007 IDZ001>004-026-027-WAZ031>033-036-037-181300- NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- SPOKANE AREA-NORTHEAST MOUNTAINS- INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY... PRIEST RIVER...COEUR DALENE...POST FALLS...HAYDEN...MOSCOW... ST. MARIES...KELLOGG...PINEHURST...OSBURN...WALLACE...MULLAN... LEWISTON...KAMIAH...CRAIGMONT...NEZPERCE...WINCHESTER...ANATONE... PEOLA...CLARKSTON...PULLMAN...SPOKANE...COLVILLE...DEER PARK... CHEWELAH...NEWPORT...KETTLE FALLS 528 AM PDT TUE JUL 17 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...NORTH CENTRAL IDAHO...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND THIS EVENING OVER THE IDAHO PANHANDLE AND OVER EASTERN WASHINGTON...MAINLY EAST OF A LINE FROM RITZVILLE TO COLVILLE. ISOLATED WIND GUSTS TO 40 MPH ARE POSSIBLE LATE THIS AFTERNOON AND EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WIDELY SCATTERED THUNDERSTORMS CAPABLE OF GUSTY WINDS WILL BE POSSIBLE AGAIN ON WEDNESDAY. THEN ON THURSDAY...A POTENT UPPER LEVEL DISTURBANCE WILL TRACK THROUGH THE REGION...BRINGING THE POTENTIAL FOR SEVERE STORMS CAPABLE OF DAMAGING WIND GUSTS AND LARGE HAIL. THUNDERSTORMS TODAY...WEDNESDAY...AND THURSDAY WILL LIKELY PRODUCE MEASURABLE RAIN...BUT GIVEN THE DRY FUELS THROUGHOUT THE INLAND NORTHWEST...FIRE STARTS WILL BE A CONCERN WITH ANY THUNDERSTORMS THAT OCCUR THIS WEEK. WAZ034-035-038-041>044-181300- MOSES LAKE AREA-UPPER COLUMBIA BASIN-OKANOGAN HIGHLANDS- WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY- WATERVILLE PLATEAU- INCLUDING THE CITIES OF...MOSES LAKE...EPHRATA...OTHELLO... QUINCY...RITZVILLE...COULEE DAM...ODESSA...ELECTRIC CITY... WILBUR...GRAND COULEE...COULEE CITY...REPUBLIC...INCHELIUM... WENATCHEE...LEAVENWORTH...MAZAMA...TWISP...WINTHROP...OMAK... OKANOGAN...BREWSTER...BRIDGEPORT...OROVILLE...WATERVILLE... MANSFIELD 528 AM PDT TUE JUL 17 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS ANTICIPATED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS THE POTENTIAL FOR THUNDERSTORMS WEDNESDAY AND THURSDAY. AT THIS TIME...IT APPEARS THAT THURSDAY HAS THE POTENTIAL TO BE THE MOST ACTIVE THUNDERSTORM DAY OF THE WEEK. FIRE STARTS WILL BE A CONCERN GIVEN THE CRITICALLY DRY FUELS OVER THE REGION.
The Spokane radar (KOTX), 137 km away, was scanning. The volume nearest the first event began at 23:41 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2007Every state in 2007This day in weather historyWarnings in Idaho, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47404, 47405.